Has Your Child Suffered from Any Side Effects While on Zyrtec?

Updated on February 05, 2008
J.H. asks from Charlotte, NC
13 answers

My 19 month old son was just diagnosed with allergies. My doctor quickly put him on 1/2 teaspoon of zyrtec. Has anyone experienced any side effects from this medication. Thank you so much for your help!

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.R.

answers from Charlotte on

My 3 year old son has been taking it for over a year and has had no side effects from it. We give it to him before bedtime. He was on D-Allergy before that and it made him very cranky. Good luck!

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.W.

answers from Greenville on

While I have not had this problem with my son, I would look into other options for him so you don't have to worry about side effects especially if he is on it long term. What is he allergic to? There are a ton of natural options to try out. Look for a naturopath in your area, or homeopathist.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

E.M.

answers from Charlotte on

My 8 month old has been on that same dose (1/2 tsp.) since he was 6 months old with no side effects. He is taking it for possible allergies and recurrent ear infections. I don't think we will continue it much longer though, because it really doesn't seem to be making any difference for him and it was a trial anyway. I will add that we have been taking him to a chiropractor to help with those issues as well and it does seem to be helping so far.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.F.

answers from Charlotte on

my 9yo takes it, it just went OTC in pharmacys this week.

the most common side effect for us is drying (mouth, nose, eyes) nothing scary, just annoying.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

J.S.

answers from Charleston on

No, my child has not had any side effects on this medication and it is now over the couner.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

H.B.

answers from Jacksonville on

When my son started on Zyrtec, probably about the same age as your son, it made him hyper. I found that if I gave it to him in the morning he would do ok. Of all the allergy meds he has used, zyrtec is one of my favorites. I have dealt with my own allergies for years & with my son also. If you have any questions please feel free to contact me.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.A.

answers from Greensboro on

Hi J. -

My son was on Zyrtec for over 3 years and he never had any side effects. We think he was starting to get immune to it after being on it for so long so we switched to Clarinex.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.G.

answers from Charleston on

My 9 year old daughter has been on zyrtec for the past 3 years and the only side effects that she has had is she occasionaly gets A little hoarse, Other than that she has had no problems.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.F.

answers from Greensboro on

Hi J.,

My son is 13months old and has never been on Zyrtec or anything for allergies, but I'm a pharmacist and may be able to help. The most common side effect from antihistamines is sleepiness, and zyrtec can definitely cause this. Zyrtec is one of the newer antihistamines (2nd generation)as is Claritin. Benadryl, the most common antihistamine, is what is referred to as a 1st generation antihistamine. The 2nd generation antihistamines are supposed to have fewer side effects than the older ones. Other side effects include dry mouth, dry eyes, etc, but is gererally well tolerated in kids. What kind of side effects is your son having? In really small kids, like your son, antihistamines can actually cause them to be hyper. This happens in about 50% of kids. Half will get sleepy and half will be hyper. Benadryl is the most common one to cause this paroxysmal side effect, but I would think it could happen w/ Zyrtec as well. Hope this helps!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.A.

answers from Raleigh on

My 7 yr old son was on Zyrtec for allergies and I found it to be worthless. My son's grandmother took him to the doctor and he was then precribed Allegra, Singular, and Flonase. I thought that was a lot of meds for such a little boy, so I talked to the doc and she said none of that was necessary and I could use an OTC like Benedryl. I ditched the expensive rx's and started using dye free benedryl and his allergies are pretty much under control. I couldn't believe how expensive those meds were, even with insurance (I had a $50 copay for zyrtec and 30 EACH for the allegra, flonase, and singular). I keep flonase on hand for when the benedryl just isnt enough and the congestion gets bad (the height of allergy season).

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.M.

answers from Nashville on

my son was about 15 months when the pediatrician put him on zyrtec and we haven't had any side effects or problems. He still takes it at times and is almost 2 (22months). I just make sure he has plenty to drink and make sure he doesn't get too dry. Zyrtec gives him a lot of relief.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.R.

answers from Charlotte on

My 3 year old son has been taking it for over a year and has had no side effects from it. We give it to him before bedtime. He was on D-Allergy before that and it made him very cranky. Good luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

C.H.

answers from Charlotte on

Isnt that a sleep aid? Or am i thinking of something else??

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.F.

answers from Charlotte on

Hi-
My 5 year old has been on zyrtec and zantac forever. When he first began, they made him kind of sleepy, but that didn't last long. Now, he has no problems and no side effects with the meds.

Next question: THanZyrtec vs.Claritin For Kids